Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 40, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 12, 2002, 5:19 PM EDT for Lancaster County, Pennsylvania. It was in force for 56 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 12, 2002, 5:19 PM EDT (21:19 UTC)
- Expired
- May 12, 2002, 6:15 PM EDT
- In force
- 56 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Lancaster County, PA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 5:30 PM EDT | Thunderstorm Wind | Reinholds, PA | A barn and chicken house was destroyed 4 miles west of Reinholds. |
| May 12, 5:30 PM EDT | Thunderstorm Wind | Reinholds, PA | A chimney was blown down in Reinholds. |
| May 12, 5:40 PM EDT | Thunderstorm Wind | Lancaster, PA | A fire station was damaged in Lancaster. |
| May 12, 5:52 PM EDT | Thunderstorm Wind | Lancaster, PA | A roof was blown off a house and several trees were down in Lancaster. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 3:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 122119 SVRCTP PAC071-122215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 519 PM EDT SUN MAY 12 2002 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LANCASTER COUNTY IN PENNSYLVANIA * UNTIL 615 PM EDT. * AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BRICKERVILLE...OR 7 MILES EAST OF CORNWALL...MOVING SOUTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... REAMSTOWN AND ADAMSTOWN AT 525 PM. TERRE HILL AND NEW HOLLAND AT 530 PM. CHURCHTOWN AT 535 PM. STAY INDOORS AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE QUARTERS OF AN INCH OR LARGER. $$ LAT...LON 4036 7627 4019 7636 3974 7519 3998 7505 JL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:25 PM EDT, 2 hours 54 minutes earlier.
Area forecast discussion, May 12, 2:25 PM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE 225 PM EDT SUN MAY 12 2002 EVOLUTION OF OVERALL PATTERN TODAY PRETTY WELL HANDLED BY MODELS YESTERDAY SO NO BIG SURPRISES. FRONTAL BOUNDARY OVER NORTHERN PA SLOWLY SINKING SOUTHWARD WITH MOST OF CWA IN WARM UNSTABLE AIRMASS. SERIES OF WAVES TO MOVE ALONG FRONT WITH LAST WAVE PASSING TO OUR SOUTHEAST MONDAY AFTERNOON/EVE. PWS AND WARM CLOUD DEPTH VERY HIGH SO RAINS SOUTH OF FRONT (OUTSIDE OF HAIL PRODUCING THUNDERSTORMS) WILL BE TROPICAL-LIKE. WARM CLOUD PROCESSES WILL LEAD TO HEAVY RAINS...AND WITH EAST WEST FRONT ORIENTED NEAR PARALLEL TO UPPER LEVEL WINDS...TRAINING OF CELLS IS LIKELY (AND ALREADY OBSERVED). MODEL QPFS ARE ON THE ORDER OF 2-4 INCHES ACROSS PA..AND LOCAL AMOUNTS OF THIS MAGNITUDE SEEM LIKELY. LOW PRESSURE WRAPS UP OVER NEW ENGLAND TUESDAY WITH DEP CUTOFF UPPER LOW OVER NEW YORK STATE. COLD WRAP-AROUND FLOW BEHIND LOW TUESDAY AND TUESDAY NIGHT. WOULDNT BE SURPRISED TO SEE SOME WET SNOWFLAKES ACROSS THE HIGHER ELEVATIONS OF NORTHERN PA TUE AS 850 MB TEMPS ARE FORECAST TO DROP TO O TO -4 FOR A 24 HOUR PERIOD TUE. BRRRR. SOME MODERATION IN TEMPS SEEN FOR LATE IN THE WEEK (THURS) ALONG WITH A CHANCE OF SHOWERS BY FRIDAY. .CTP...FLOOD WATCH LATE TODAY THROUGH MONDAY MORNING NORTHERN ZONES AND TOMORROW MORNING THROUGH TUESDAY MORNING SOUTHERN ZONES. SEVERE THUNDERSTORM WATCH TIL 400 PM TODAY FOR SOUTHWEST ZONES. DIRIENZO
In the hours before
Special weather statement, May 12, 3:15 PM EDT, 2 hours 4 minutes before
PAZ018-019-024>028-033>036-049>053-056>059-063>066-130100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 315 PM EDT SUN MAY 12 2002 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... MONTOUR...YORK...SOMERSET...FRANKLIN...LANCASTER...CUMBERLAND... BEDFORD...LEBANON...DAUPHIN...PERRY...JUNIATA...HUNTINGDON...BLAIR... MIFFLIN...SNYDER...SCHUYLKILL...CENTRE...FULTON...NORTHUMBERLAND... COLUMBIA...CAMBRIA...ADAMS AND UNION. A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH CENTRAL AND SOUTH CENTRAL PENNSYLVANIA THIS AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS COULD BE SEVERE AND PRODUCE WIND GUSTS IN EXCESS OF 60 MPH AS WELL AS HAIL GREATER THEN 3/4 INCH IN DIAMETER. HEAVY RAIN WILL ALSO ACCOMPANY THESE THUNDERSTORMS. ONDREJIK
Local storm report, May 12, 3:48 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
348 PM EDT SUN MAY 12 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM SOMERSET PA TSTM WIND GUST
05/12/02 SOMERSET TREES AND POWER LINES
DOWNREPORTED BY LAW
ENFORCEMENT
0345 PM RICHLAND PA WIND DAMAGE
05/12/02 CAMBRIA TREES AND POWER LINES DOWN
0345 PM WESTMONT PA WIND DAMAGE
05/12/02 CAMBRIA TREES DOWN
DJOThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 1:13 PM EDT | Severe Thunderstorm Warning | CTP | Cambria | 47 min |
| May 12, 2:01 PM EDT | Flash Flood Warning | CTP | Clearfield | 6 hr |
| May 12, 3:19 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Somerset | 41 min |
| May 12, 3:41 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair | 49 min |
| May 12, 4:04 PM EDT | Severe Thunderstorm Warning | CTP | Huntingdon | 41 min |
| May 12, 4:36 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Franklin, Perry | 39 min |
| May 12, 5:15 PM EDT | Severe Thunderstorm Warning | CTP | Franklin | 60 min |
| May 12, 5:41 PM EDT | Severe Thunderstorm Warning | CTP | York | 64 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.